I just returned from the American Society of Addiction Medicine’s spring conference, held in Washington, D.C. I go to at least one of their meetings every year, to stay current with the latest research and developments in Addiction Medicine. It was impossible to attend all of the sessions, since four or five meetings are often conducted at the same time. This makes it the intellectual equivalent of a three ring circus. I think I learned some new stuff, and will share some of this in my blog over the coming weeks.
The first day, I went to a day-long course called “Pain and Addiction: Common Threads.” I think this is the fourth time I’ve attended that particular seminar over the last eight years. I hear something new every year.
It’s striking how much this meeting has changed. The first year I went was 2005. At that time, pain medicine specialists still debated with the addiction medicine specialists about the risk of addiction in patients who were prescribed opioids long-term for chronic non-cancer pain. By 2010, I didn’t hear any debates about the risk of addiction. I heard lectures about how to manage chronic pain without opioids, and about the risk of hyperalgesia in patients on long-term opioids. Hyperalgesia is an increased sensitivity to pain, sometimes seen in patients prescribed opioids for months or years. The human body accommodates to the presence of these prescribed opioids, which adjusts the pain threshold, making a patient on opioids paradoxically more sensitive to pain.
This year, the Pain and Addiction conference had lectures on several interesting topics, but one that captured my interest was about the not-so-safe “safe” medications. Included were carisoprodol (Soma), zolpidem (Ambien), butalbital (found in Fioricet and Fiorinal), and tramadol (Ultram). These are all medications that many doctors think are safe for addicts, but really aren’t all that safe.
I’ve seen many patients develop problems with tramadol, so the rest of this blog is about this medication.
Tramadol is a messy drug. It’s a pain reliever that has actions on several types of brain receptors: the mu opioid, serotonin, norepinephrine, NMDA, and other receptors. Because it stimulates the mu opioid receptors, it can cause feelings of pleasure as well as pain relief. Tramadol is far less active at the mu opioid receptors than its metabolite, and it takes time for the tramadol to be metabolized in the liver to its first metabolite. Because of this delay, some experts thought it wouldn’t appeal to addicts, who prefer an immediate high. Overall this is probably true, and tramadol has a much lower rate of addiction than other opioids, but it still causes addiction in some patients.
Some of tramadol’s pain relieving properties may also be produced by its actions on serotonin and norepinephrine receptors, since tramadol’s pain relieving capability is only partially reversed by a pure opioid antagonist like naloxone.
When this medication was first released, it wasn’t a controlled substance. That is, the DEA didn’t control it strictly like medications that can cause addiction. Now, it’s a Schedule IV drug, thought to have benefit but also some risk of addiction, though lower than that of hydrocodone, for example.
Tramadol is usually dosed in 50mg pills, one or two every six hours, giving the maximum dose of 400mg per day. Recreational use of this medication (to get high) is dangerous, since it causes seizures at doses higher than 400mg. In susceptible patients, it can even cause seizures at lower prescribed doses.
I’ve seen patients in tramadol withdrawal who were so sick it frightened me. This drug can produce a severe withdrawal. When it’s stopped suddenly, patients have opioid withdrawal symptoms like sweating, nausea, diarrhea, high blood pressure and heart rate, and severe muscle and joint pains. The sickest patient I’ve ever seen in opioid withdrawal had been using only tramadol, in doses of around 600mg per day. She had fever to 103 degrees, and dehydration from the diarrhea and vomiting. That patient needed hospitalization.
Besides the opioid-withdrawal symptoms, some of these patients also have withdrawal symptoms similar to those seen when certain serotonin-affecting antidepressants, like Paxil and Celexa, are stopped suddenly. They can have fairly severe anxiety, depression, mood swings, and restlessness. Many times they have weird sensory experiences, often called “brain zaps,” or the sensation of electric shocks throughout the body. They can have seizures during this withdrawal.
If the patient had only physical dependency and no addiction, the dose of tramadol can usually be tapered slowly over a few weeks to months, as an outpatient. But if the patient has not only physical dependency but also the disease of addiction, the obsession and craving for the medication will usually prevent a successful outpatient taper, unless a dependable non-addict holds the pill bottle, and dispenses it as prescribed.
Traditional treatment for tramadol addiction starts with detoxification. As above, that can rarely be done as an outpatient, so medical inpatient detoxification admissions for five to seven days can be helpful. However, since tramadol acts so much like an opioid, patients ready to leave detox probably need to go on to an inpatient residential treatment center for at least thirty days. Intensive outpatient treatment probably isn’t enough support for these addicts. But that’s only my opinion, since I haven’t found any studies describing success rates with tramadol addicts.
Opioid maintenance medications like methadone and buprenorphine do stop the opioid-type withdrawal symptoms from tramadol, and patients probably benefit from medication-assisted therapy just like any other opioid addicts. Using these medications, they can be successfully treated as outpatients. However, as above, I can’t find any long-term studies of tramadol addicts on replacement medications. One of the addictionologists with whom I work doesn’t think it’s wise to put an addict who is addicted only to tramadol on methadone, given the lack of data. However, usually these addicts are using other opioids too, and physically addicted to them as well as tramadol.
Often, methadone patients at the opioid treatment centers where I work are given tramadol by their primary care doctors who think it’s a low risk medication for opioid addicts. It probably is lower in its risk for abuse, but it can cause withdrawal in patients on stable, blocking doses of methadone. (1)
Tramadol is a synthetic, pared-down version of codeine. Interestingly, a structurally similar medication, tapentadol, has just been released, and is now being sold under the brand name Nucynta. That medication is a schedule II drug, presumably because of a higher abuse potential than we’ve seen with tramadol. Tapentadol stimulates opioid mu receptors, and also acts as a norepinephrine re-uptake inhibitor, like some antidepressants. It will be interesting to follow abuse and addiction patterns with this medication.
The bottom line is this: if you are in recovery from addiction (alcohol or drugs) this medication should be used with caution. Let your doctor know that you’re in recovery from addiction. If you must take a potentially addicting medication, talk to your sponsor and your support network. Go to extra meetings. Let a dependable non-addict hold the pill bottle and dispense as prescribed. If you have to take the medication for more than a few weeks, have your doctor taper your dose instead of stopping suddenly.
I’ll have upcoming blog entries concerning Soma, Ambien, and Fioricet.
- Leavitt, MA, PhD, “Methadone-Drug Interactions,” Pain Treatment Topics, Addiction Treatment Forum, January 2006